A 46-year-old male with Epstein anomaly, hypertension, coronary artery disease, and chronic obstructive pulmonary disease underwent an uncomplicated laminectomy but reports severe pain in the postanesthesia recovery unit. His pain eventually improved after repeated intravenous opioid boluses. However, an ECG reveals new-onset AF with a widened QRS complex and a heart rate between 130 and 140 beats/min. The patient’s blood pressure is stable at 110/50 mm Hg, respiratory rate 17/min, O2 saturation 98% while receiving 3 L oxygen/min via nasal cannula. The patient is otherwise asymptomatic. The heart rate and rhythm have not changed for the last hour. The patient was in sinus rhythm leading up to this event.
Which next intervention is MOST appropriate?a. Synchronized cardioversion
Correct Answer: D
This patient has Wolff-Parkinson-White (WPW) syndrome, possibly as a result of his Epstein anomaly. Epstein anomaly is a congenital heart defect with apical displacement of the tricuspid valve and represents a known cause of WPW. Use of nodal blocking agents in patients with WPW is potentially harmful because these drugs accelerate the ventricular rate via the excitatory pathway and even may cause ventricular fibrillation.
Procainamide or ibutilide is the recommended agent to achieve sinus rhythm or ventricular rate control in hemodynamically stable patients with preexcited AF and rapid ventricular response. Synchronized cardioversion is recommended for patients with AF, WPW, and rapid ventricular response who are hemodynamically unstable.